High Wind, Madison
- When
- January 27, 10:57 AM MST
- Where
- Madison forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
MDT Norris Hill station measured a 53 kt (61 mph) non-thunderstorm wind gust.
Strong southwesterly flow aloft entered the southwestern portion of Montana on Wednesday January 27th, 2021. H700 meridional winds were above 3 standard deviations above normal.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strong southwesterly flow aloft entered the southwestern portion of Montana on Wednesday January 27th, 2021. H700 meridional winds were above 3 standard deviations above normal. These winds transferred to the surface and were funneled through the north to south oriented Madison Valley, resulting in high wind criteria winds at Norris Hill.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 27, 9:55 AM MST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 955 AM MST Wed Jan 27 2021 ...Aviation Section Updated... .SYNOPSIS... Most of north-central and southwest Montana will see increasing clouds today while snow develops over the mountains along the Idaho border and continues through Friday. Temperatures will warm back to near seasonal averages for central and southwest Montana today while areas near the Canadian border remain cool with some patchy fog also affecting these areas this morning. Most areas will see temperatures warm above seasonal averages this weekend && .UPDATE... Clouds are increasing from the west as precipitation associated with the upstream weather system moves into Idaho. Dense fog persists broadly around the Cut Bank area. Impacts from snow and blowing snow are observed on Monida and Raynolds passes in far Southwest Montana. Overall forecast remains on track this morning, with only minor updates to better match temperatures and clouds to observed trends. && .AVIATION... 955 AM MST Wed Jan 27 2021 (27/18Z TAF period) LIFR/IFR/MVFR conditions will continue at the KCTB terminal due to low CIGS/VIS from persistent fog through approximately 21z today, before improving to VFR thereafter. Strong southerly winds within the Madison Valley in Southwest Montana will continue to produce wind gusts of 30-40kts at the KEKS terminal through the early evening hours tonight, with decreasing winds during the overnight hours. Strong south to southwest flow in the low levels orientated across most of Southwest through North Central Montana will also lead to low level wind shear concerns at most terminals. Otherwise, moist southwest flow through the duration of the TAF period will lead to mountain obscuration along the Idaho/Montana border and Continental Divide due to falling snow and low CIGS. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 440 AM MST Wed Jan 27 2021/ South to southwest flow aloft increases across the region today downstream of significant upper level trough digging off the west coast. Through this morning, areas of locally dense fog and low clouds will persist across eastern Glacier/Pondera counties with some patchy low clouds and fog possible further east across north- central MT as well. Light snow has likely already developed over the Centennial and Henrys Lake mountains along the Idaho border with onset of southwest flow into the area and should intensify this afternoon with the arrival of deeper moisture ahead of the Pacific trough. Remnants of deep Pacific moisture/atmospheric river affecting California will stream northeast into SE Idaho producing steady snow along the border through at least Thursday evening with lighter snow likely to continue beyond into Friday for these areas. While the more impressive snow totals of 1 foot or more are likely to fall on the upstream(south) slopes of these mountain ranges in Idaho, some impacts are likely on the MT side and especially over Monida, Raynolds and Targhee passes during this prolonged snow event. Gusty south winds will continue through these passes as well through Thursday and will likely lead to significant blowing and drifting of snow. A winter weather advisory continues for these areas through Thursday afternoon, but those traveling south into Idaho should be prepared for heavier snow and greater impacts to travel crossing the Continental Divide later today through Thursday. The rest of southwest and north-central MT will only see increasing clouds today with some light snow also moving over the continental divide near Glacier park this afternoon and evening, though snow accumulations there will be fairly light with amounts greater than one inch limited to areas north of Marias Pass. Temperatures warm back to near seasonal averages for much of the area today with the exception of areas along the Hi-line to near the Canadian border where easterly winds will keep the colder low-level air in place for at least another day. The upper level trough eventually shifts inland Friday with more progressive westerly flow following into the weekend. Some light snow is possible as weak disturbances move across the region Friday into Saturday with better chances along the continental divide and across southwest MT. Medium range model ensembles depict upper level ridging building over the region Sunday and Monday ahead of the next deep trough moving down along the west coast, with the upper level trough moving inland by the middle of next week. This would support warmer than average temperatures for most of the area Sunday and Monday before a change to potentially cooler and wetter conditions by the middle of next week. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 36 21 42 22 / 0 0 0 0 CTB 27 9 31 15 / 0 0 0 0 HLN 35 20 42 25 / 0 0 0 0 BZN 35 18 42 24 / 0 0 0 0 WYS 25 14 33 20 / 70 70 70 50 DLN 32 18 40 24 / 10 0 0 10 HVR 32 12 36 16 / 0 0 0 0 LWT 35 19 42 22 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 PM MST Thursday Beaverhead... Gallatin...Madison. Dense Fog Advisory until 9 AM MST this morning Eastern Glacier... Eastern Pondera...Toole. && http://www.weather.gov/greatfalls
Special Weather Statement National Weather Service Great Falls MT 929 AM MST Wed Jan 27 2021 MTZ009-010-046-048-271800- Southern Rocky Mountain Front-Northern Rocky Mountain Front-Eastern Glacier-Eastern Pondera- 929 AM MST Wed Jan 27 2021 ...Areas of Dense Fog... Areas of dense fog persist for the Cut Bank area, extending south toward Pendroy. Expect visibility around one-quarter mile or less, gradually improving through late morning. When driving through fog, slow down, use your headlights, and leave plenty of distance ahead of you. LAT...LON 4800 11252 4888 11305 4895 11222 4793 11219 TIME...MOT...LOC 1625Z 240DEG 49KT 4863 11230
1 high wind. Local standard time, as filed.
MDT Norris Hill station measured a 53 kt (61 mph) non-thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931277.